Wyoming, 2008

High Wind in Wyoming, November 7, 2008

November 7, 2008 · NWS CYS · 1 event in 1 county or zone

A strong surface pressure gradient produced a short period of high winds over parts of the south Laramie Range.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong surface pressure gradient produced a short period of high winds over parts of the south Laramie Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 7, 4:45 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Nov 7, 4:45 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
445 AM MST FRI NOV 7 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE TODAY AND TONIGHT.
THE NORTHWEST FLOW WILL DECREASE SOMEWHAT SAT AS A RIDGE
APPROACHES FROM THE WEST. THE RIDGE WILL PROGRESS EASTWARD OVER
MOST OF WY SAT NIGHT. WINDS WILL CONTINUE TO BE THE DOMINANT
WEATHER CONCERN TODAY. BASED ON OBSERVATIONS EARLY THIS
MORNING...PROGGED 700MB WINDS...AND THE VALUES ON THE MEDICINE BOW
PROFILER...WILL ISSUE A HIGH WIND WARNING FOR THE SNOWY AND SIERRA
MADRE RANGES...NORTHERN CARBON COUNTY...AND SOUTHERN PORTIONS OF
THE LARAMIE RANGE UNTIL LATE AFTERNOON. ADDITIONALLY...WILL ISSUE
A WIND ADVISORY FOR NORTHERN AND EASTERN PORTIONS OF THE WESTERN
NEB PANHANDLE UNTIL LATE AFTERNOON. OTHERWISE ONLY A FEW SNOW
SHOWERS WILL BE POSSIBLE TODAY IN THE HIGHEST MOUNTAINS NEAR THE
CO BORDER AS MID LEVEL MOISTURE ENCOUNTERS OROGRAPHIC UPLIFT.
TODAY WILL BE CHILLY BUT STILL MILDER THAN THU. SNOW SHOWERS WILL
REMAIN POSSIBLE TONIGHT IN THE SNOWY AND SIERRA MADRE RANGES.
CANADIAN HIGH PRESSURE WILL NOSE SOUTHWARD OVER THE HIGH PLAINS
SAT...WHICH WILL INDUCE SURFACE BASED UPSLOPE FLOW EAST OF THE
MOUNTAINS. SAT WILL BE DRY WITH TEMPS APPROXIMATELY NORMAL. THE
UPSLOPE FLOW WILL DEEPEN AND MOISTEN SAT NIGHT WITH SNOW SHOWERS A
POSSIBILITY EAST OF THE MOUNTAINS AS WELL AS IN SIERRA MADRE RANGE.

.LONG TERM...SUNDAY THROUGH THURSDAY...
NARROW UPPER RIDGE AXIS WILL BE OVER EASTERN CWA ON SUNDAY WITH
NEXT UPPER LOW TO AFFECT OUR CWA MAINLY FROM LATE SUNDAY INTO
EARLY TUE.  MODELS CONTINUE TO BE ALL OVER THE PLACE ON TIMING
AND ESPECIALLY THE LOCATION OF THIS NEXT UPPER LOW.  HPC PREFERS
UKMET AND ECMWF AS GFS IS TOO FAR NORTH PLACING UPPER LOW OVER
SOUTHERN WY AND...WHILE ITS TRACK IS BETTER...NAM IS TOO FAST.
EITHER WAY...WITH SURFACE HIGH HOLDING OVER ND...MOISTENING AND
DEEPENING UPSLOPE FLOW WILL SET UP OVER CWA.  WHILE THE MAIN
UPPER DYNAMICS SHOULD STAY S AND SE OF OUR CWA...THERE WILL
STILL BE A RATHER PROLONGED PERIOD OF LIGHT SNOW OVER THE CWA.
THIS WILL BEGIN WITH SOME FREEZING DRIZZLE IN WESTERN NEBRASKA
PANHANDLE SUN MORNING WITH LIGHT SNOW SPREADING/DEVELOPING OVER
THE CWA SUN NIGHT AND THEN PERSISTING THROUGH MONDAY NIGHT INTO
EARLY TUE.  AT THIS POINT IN TIME...HEAVIER SNOW DOES NOT LOOK
VERY LIKELY AT LOWER ELEVATIONS BUT THE MOUNTAINS WILL LIKELY
END UP NEEDING A HIGHLIGHT IN DUE TIME.  IMPROVING CONDITIONS
LATE TUE AND WED WITH DOWNSLOPE WINDS AND RISING UPPER HEIGHTS.
SOME RAIN AND SNOW SHOWERS WILL BE SPREADING BACK INTO WESTERN
AND NORTHERN CWA LATE WED NIGHT AND THU.

&&

.AVIATION...AREAS OF STRONG AND GUSTY WINDS WILL CONTINUE TODAY
WITH A STRONG SURFACE PRESSURE GRADIENT IN ADDITION TO STRONG MID
LEVEL FLOW. VFR CONDITIONS ARE EXPECTED...WITH THE HIGHEST
MOUNTAINS OCCASIONALLY OBSCURED IN LOWER CIGS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 4 PM FRIDAY FOR WYZ062-WYZ063-WYZ066.
NE...WIND ADVISORY UNTIL 4 PM FRIDAY FOR NEZ001-NEZ002-NEZ003-NEZ021-
     NEZ055.

&&

SHORT TERM/AVIATION...JR
LONG TERM...JLH
Hazardous weather outlook, Nov 7, 5:54 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
554 AM MST FRI NOV 7 2008

NEZ019-020-054-WYZ059-060-064-067>070-081130-
SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
554 AM MST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH THE WINDS WILL NOT BE AS STRONG AS THURSDAY...IT WILL BE
WINDY AGAIN TODAY. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
40 MPH CAN BE EXPECTED. THE WINDS WILL DECREASE RAPIDLY WITH SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SNOW SHOWERS ARE POSSIBLE SATURDAY NIGHT WITH A CHANCE OF
RAIN OR SNOW SHOWERS ON SUNDAY. IT WILL BE COLDER WITH SCATTERED
AREAS OF LIGHT SNOW SUNDAY NIGHT THROUGH MONDAY NIGHT. SNOW
ACCUMULATIONS SHOULD REMAIN ON THE LIGHT SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ062-063-066-081130-
NORTH CARBON-SNOWY RANGE-LARAMIE RANGE-
554 AM MST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM THIS AFTERNOON. WEST
TO SOUTHWEST WINDS WILL BLOW AT 35 TO 50 MPH WITH GUSTS OVER 60
MPH. THE WINDS WILL DECREASE EARLY THIS EVENING. A FEW LIGHT SNOW
SHOWERS CAN ALSO BE EXPECTED UNTIL EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SNOW SHOWERS ON SUNDAY. SNOW SHOWERS WILL
BE LIKELY SUNDAY NIGHT THROUGH MONDAY NIGHT WITH MODERATE SNOW
ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-021-055-081130-
SIOUX-DAWES-BOX BUTTE-MORRILL-CHEYENNE-
554 AM MST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 4 PM THIS AFTERNOON AS NORTHWEST
WINDS OF 30 TO 35 MPH GUSTING NEAR 50 MPH WILL PERSIST. THE WINDS
WILL DECREASE RAPIDLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF LIGHT SNOW OR FREEZING DRIZZLE
SATURDAY NIGHT AND EARLY SUNDAY MORNING. COLDER TEMPERATURES
AND AT LEAST SCATTERED AREAS OF LIGHT SNOW CAN BE EXPECTED FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-065-081130-
SOUTHWEST CARBON-LARAMIE VALLEY-
554 AM MST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH THE WINDS WILL NOT BE AS STRONG AS THURSDAY...IT WILL BE
WINDY AGAIN TODAY. WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS NEAR 40 MPH CAN BE EXPECTED. THE WINDS WILL DECREASE RAPIDLY
WITH SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SNOW SHOWERS OR MIXED RAIN AND SNOW
SHOWERS SATURDAY NIGHT AND SUNDAY. COLDER TEMPERATURES AND A
GOOD CHANCE OF LIGHT SNOW CAN BE EXPECTED SUNDAY NIGHT THROUGH
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Nov 7, 8:54 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
854 AM MST FRI NOV 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HIGH SUST WINDS  BUFORD                  41.11N 105.30W
11/07/2008  M41 MPH          ALBANY             WY   MESONET

            WIND GUST TO 53 MPH

&&

RUBIN
Local storm report, Nov 7, 9:29 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
929 AM MST FRI NOV 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 5 E HARRISON            42.69N 103.78W
11/07/2008  M48 MPH          SIOUX              NE   DEPT OF HIGHWAYS

            SUST 34 MPH

0900 AM     NON-TSTM WND GST 10 S CHADRON            42.68N 103.00W
11/07/2008  M52 MPH          DAWES              NE   DEPT OF HIGHWAYS

            SUST 35 MPH

0900 AM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
11/07/2008  M56 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUST 39 MPH

0900 AM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
11/07/2008  M53 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUST 37 MPH

0900 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
11/07/2008  M53 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUST 36 MPH

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Laramie Range

When
November 7, 10:00 AM MST to 1:00 PM MST
Where
Laramie Range forecast zone
Measured
44 kt (51 mph) estimated sustained
Reported by
Department of Highways

Wind gust of 54 mph recorded near Buford, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135179.